Pólya's shire theorem

Pólya's shire theorem, named after George Pólya, is a theorem in complex analysis that describes the asymptotic distribution of the zeros of successive derivatives of a meromorphic function on the complex plane.[1] It has applications in Nevanlinna theory.[2]: 55, 62 

Statement

Let be a meromorphic function on the complex plane with as its set of poles. If is the set of all zeros of all the successive derivatives , then the derived set (or the set of all limit points) is as follows:

  1. if has only one pole, then is empty.
  2. if , then coincides with the edges of the Voronoi diagram determined by the set of poles . In this case, if , the interior of each Voronoi cell consisting of the points closest to than any other point in is called the -shire.[3]

The derived set is independent of the order of each pole.[3]: 32 

In the special case of a rational function with at least two distinct poles, the theorem has a measure-theoretic refinement: the normalized zero-counting measures of converge to an explicitly described probability measure supported on the edges of the Voronoi diagram of the poles.[4]

References

  1. ↑ Pólya, George (1922). "Über die Nullstellen sukzessiver Derivierten". Math. Zeit. 12: 36–60. doi:10.1007/BF01482068.
  2. ↑ Hayman, W. (1964). "Distribution of the values of meromorphic functions and their derivatives". Meromorphic Functions. Oxford University Press. pp. 55–78.
  3. 1 2 Whittaker, J.M. (1935). Interpolatory Function Theory. Cambridge University Press. pp. 32–38.
  4. ↑ Bøgvad, Rikard; Hägg, Christian (2017). "A refinement for rational functions of Pólya's method to construct Voronoi diagrams". Journal of Mathematical Analysis and Applications. 452 (1): 312–334. arXiv:1610.00921. doi:10.1016/j.jmaa.2017.02.071.

Further reading